Synthetic Testosterone to counter low libido

Discussion in 'Psychiatry' started by Faebinder, Dec 17, 2008.

  1. Faebinder

    Faebinder Slow Wave Smurf
    10+ Year Member

    Joined:
    May 24, 2006
    Messages:
    3,507
    Likes Received:
    10
    Status:
    Attending Physician
    Anyone try and use synthetic testosterone to counteract low libido from antidepressants or antipsychotics? What's your experience?
     
    Stop hovering to collapse... Click to collapse... Hover to expand... Click to expand...
  2. whopper

    whopper Former jolly good fellow
    Physician Faculty 10+ Year Member

    Joined:
    Feb 8, 2004
    Messages:
    6,738
    Likes Received:
    1,463
    Status:
    Attending Physician
    I haven't but I'll discuss my own thoughts on it.

    Low libido is only a problem if the patient says it is. Several patients with low libido are happy with it. An endocrinologist I worked with told me he once had a schizoid patient with a low testosterone level, and simply because the testosterone was low in the lab test parameters, reccomended the patient get testosterone pills.

    The patient a few weeks later went to the doctor very upset, saying that he now had a sex drive but didn't know what to do with it since he was happier being asexual. The endocrinologist responded that a sex drive is normal, and the patient responded back -what's normal? Who are you to say how I should live my life?- The doctor took him off his testosterone & said that experience was a reminder that you have to look at simply more than the labs or the numerical view of normal. You have to factor in how it will affect the patient's quality of life.

    So if you have a patient without libido, you got to make sure the patient wants one.

    And if the patient is on a med affecting libido--> an antidepressant or antipsychotic, most of them at least in part cause sexual dysfunction due to increased prolactin from dopamine blockage. In which case switching to a cleaner medication (e.g. paxil to lexapro or citalopram) or going to an antidepressant that has lesser dopamine reduction effects (e.g. effexor or welbutrin) may help. Antipsychotic-wise the typicals & Risperdal raise prolactin the most. The other antipsychotics don't quite as much.

    There is also some theory that dopamine enhancing meds may enhance the lust feelings of sex, though this is very theoretical and as far as I know, without any clinical data in terms of how meds may affect this. Its based on imaging of the brain of people claiming to go through specific stages of love/lust. The flaming, hot periods people have in the beginning of a relationship show more activity of dopamine, while the bonding & feelings of comfort are associated more with oxytocin & serotonin.

    But, if you still feel testosterone therapy should be considered an option, I would refer the patient to an endocrinologist & work with them in tandem.

    Specific to ARMC, that might be difficult from your end inpatient wise becuase endocrinologists are in short supply there & will not respond to a consult request from psychiatry.
     
    Stop hovering to collapse... Click to collapse... Hover to expand... Click to expand...
  3. masterofmonkeys

    masterofmonkeys Angy Old Man
    7+ Year Member

    Joined:
    Sep 9, 2008
    Messages:
    1,582
    Likes Received:
    255
    Status:
    Attending Physician
    what whopper said. That said, in young adults testosterone deficiency is one of the leading causes of loss of libido. And testosterone is often abnormally low in young, depressed males.

    It's worth looking at if you think the low libido isn't a result of the meds.

    Another possibility is wellbutrin. It's got one of the lowest risks of sexual dysfunction of the antidepressants. There are studies out there showing that it enhances libido, which would go along with the research and neurobiology that whopper has already discussed
     
    Stop hovering to collapse... Click to collapse... Hover to expand... Click to expand...
  4. michaelrack

    michaelrack All In at the wrong time
    Physician SDN Advisor 10+ Year Member

    Joined:
    Dec 22, 2007
    Messages:
    3,866
    Likes Received:
    981
    Status:
    Attending Physician
    make sure and ask about opioid use/abuse- this is a common cause of depressed testosterone levels.
     
    Stop hovering to collapse... Click to collapse... Hover to expand... Click to expand...
  5. YOOOUK09

    2+ Year Member

    Joined:
    Sep 11, 2008
    Messages:
    74
    Likes Received:
    0
    Status:
    Medical Student
    As a med student I obviously have little idea how to answer this question.

    However, for my own education - could you just reduce the dose of the anti-psychotic by a little?



    (Also, here's an NEJM article on using testosterone to enhance libido.)
     

    Attached Files:

  6. whopper

    whopper Former jolly good fellow
    Physician Faculty 10+ Year Member

    Joined:
    Feb 8, 2004
    Messages:
    6,738
    Likes Received:
    1,463
    Status:
    Attending Physician
    Doctors should put patients on the least amount of antipsychotic possible that gets them stability.

    Problem there is lowering meds can bring back symptoms of mania or psychosis. There's also a theory that once stabilized, such patients will need less than the amount that got them stable, & likewise another theory that after decompensation, will need more medication to get them stable again, and if you get a bipolar spectrum patient stable on the current regimen, they may be a part of their cycle where they can still decompensate on the same dosage.

    There isn't much good data as far as I know on guidelines to lower medications once stability is reached, though Kaplan & Sadock does mention guidelines for such. What I do is I tell the patient the pros & cons, and that reducing meds may be treading on unknown territory--is it worth the risk? There should also be some good reason to tinker with the dose-e.g. the med is working but there's a specific side effect the patient is suffering from.

    In a controlled environment such as inpatient, such a move is safer, because if they decompensate, the treatment team may be able to catch worsening symptoms faster. Patients will also report changes within the next day. In outpatient, its much more risky--a good way to handle that is to have family members stay with the patient so there's a back up person who can call emergency services should things go wrong.

    One thing I try to do in inpatient is figure out the "magic" dosage before the patient gets discharged, so they will be confident that the dosage they are on is the right one and their outpatient doctor won't have to deal with it.

    Some patients also do not bring up side effects unless asked. I always ask patients within the first 3 days if they have side effects to any new med or change in dosage.

    Another factor to consider is several patients want the meds lowered for the wrong reason. E.g. some manic patients love their mania, some psychotic patients refuse to acknowledge they have a psychotic disorder despite years of hospitalization for doing psychotic things such as trying to free birds from a pet store cage because they were "talking to me, demanding to be freed." If that's the case. You have to ask the patient why they want the med lowered.

    If they want the med lowered for reasons that are not appropriate, but are not commitable, & show capacity to make decisions, often times you have to do what they request anyway, but you need to document carefully that you recommended against it.

    To answer your question, can it be lowered a little? Yes, but there are other factors to consider. If the patient only reaches stability at a high dosage--> that implies that the dosage required for stability will always give the person the side effect (though lowering the dosage is still worth a try), you can also change the med since some antipsychotics have more or less side effects.
     
    Stop hovering to collapse... Click to collapse... Hover to expand... Click to expand...
    #6 whopper, Dec 20, 2008
    Last edited: Dec 20, 2008
  7. Faebinder

    Faebinder Slow Wave Smurf
    10+ Year Member

    Joined:
    May 24, 2006
    Messages:
    3,507
    Likes Received:
    10
    Status:
    Attending Physician
    mmmm... thanks for the tip. :thumbup:
     
    Stop hovering to collapse... Click to collapse... Hover to expand... Click to expand...
  8. Faebinder

    Faebinder Slow Wave Smurf
    10+ Year Member

    Joined:
    May 24, 2006
    Messages:
    3,507
    Likes Received:
    10
    Status:
    Attending Physician
    cool study... but not sure how much it helps anti the effects of antidepressants.
     
    Stop hovering to collapse... Click to collapse... Hover to expand... Click to expand...
  9. masterofmonkeys

    masterofmonkeys Angy Old Man
    7+ Year Member

    Joined:
    Sep 9, 2008
    Messages:
    1,582
    Likes Received:
    255
    Status:
    Attending Physician
    Are they on antidepressants or antipsychotics or both? What agents have they tried, what have they failed, and are they willing to change?
     
    Stop hovering to collapse... Click to collapse... Hover to expand... Click to expand...
  10. franklinave

    2+ Year Member

    Joined:
    Dec 1, 2006
    Messages:
    43
    Likes Received:
    1
    Status:
    Pre-Medical
    My favorite mental state is that of testosterone induced mania. To precipitate this state I've been following a regimen of frequent explosive exercise, HEAVY (low rep) lifting and exposure to aggressive fast-paced music. I believe this is a healthy regimen for a young man as it leads to muscle hypertrophy and consequent increases in insulin sensitivity, protection from obesity and a host of other beneficial effects.
     

Share This Page